A 65-year-old man presented to the ED for evaluation of a 1-week history of intermittent, exertional syncope and coffee ground emesis. His medical history was significant for hypertension, peripheral vascular disease, hyperlipidemia, and peptic ulcer disease. Although his social history was positive for alcohol use and abuse, the patient stated that he had not consumed any alcoholic beverages since the onset of nausea and vomiting.
A review of the patient’s systems was positive for lightheadedness upon standing and for palpitations. He had no prior history of melena, hematochezia, or syncope, but did report a previous history of upper gastrointestinal (GI) bleeding due to peptic ulcer disease and alcohol abuse.
The patient’s vital signs at presentation were: blood pressure (BP), 114/74 mm Hg; heart rate, 112 beats/min; respiratory rate, 15 breaths/min; and temperature, 97.7°F. Oxygen saturation was 97% on room air. On examination, the patient was conversant and oriented. He had dried blood around his mouth and chin from vomiting and appeared ill but nontoxic. His mucous membranes were pale. The cardiopulmonary examination was remarkable for tachycardia; however, the patient’s extremities were warm and his capillary refill time was normal. The rectal examination was notable for melenic stool, which was guaiac positive. During the patient’s course in the ED, he passed a large, melenic stool. The remainder of the physical examination was normal.
The chest X-ray was normal, but the electrocardiogram demonstrated sinus tachycardia. Laboratory studies were remarkable for the following:
hemoglobin (Hgb), 12.7 g/dL;
platelet count, 97 x 109/L;
sodium, 122 mmol/L;
chloride, 73 mmol/L;
potassium, 2.9 mmol/L;
blood urea nitrogen, 121 mg/dL;
creatinine, 1.89 mg/dL;
glucose, 297 mg/dL;
calcium, 7.9 mg/dL;
anion gap, 27 mmol/L;
total bilirubin, 1.6 mg/dL (mildly elevated);
direct bilirubin, 0.5 mg/dL;
aspartate aminotransferase, 41 IU/L; and
lactic acid, 5.5 mmol/L (elevated).
The patient’s international normalized ratio and activated partial thromboplastin time were normal. There were no recent prior laboratory studies available for comparison with current findings.
Two large bore intravenous (IV) lines were placed, and the patient was resuscitated with a bolus of 20 mL/kg of isotonic fluids. He was given 1 g of ceftriaxone and 80 mg of pantoprazole IV and was started on an infusion of octreotide. Meanwhile, the patient was consented for blood products and 2 U of packed red blood cells were crossmatched and held in reserve. He received potassium repletion of 60 mEq IV potassium chloride.
The emergency physician (EP) consulted with gastroenterology services. Due to concern for variceal bleeding and to control hemorrhaging, the gastroenterologist recommended emergent upper endoscopy. The upper endoscopy revealed circumferential necrosis of the distal third of the esophagus, which stopped abruptly at the gastroesophageal junction (Figures 1-3). Since no varices were demonstrated on endoscopy, octreotide was discontinued. The gastroenterologist recommended the patient receive nothing orally for 24 hours and that he continue to receive IV proton pump inhibitors (PPIs) and empiric antibiotics. The patient was admitted to the medical intensive care unit (ICU) for further care.
Following admission to the ICU, the patient did not have any additional episodes of hematemesis or melenic or bloody stools. However, his Hgb levels down-trended to 8.6 g/dL and his BP decreased to 84/63 mm Hg. He was transfused a single unit of packed red blood cells, after which BP normalized and Hgb stabilized at 9.5 g/dL. The patient’s diet was advanced on hospital day 1 to clear liquids and then solid foods, and he was discharged home on hospital day 2 with prescriptions for pantoprazole 40 mg twice daily and ranitidine 300 mg nightly and with close primary care and gastroenterology follow-up.